Kansas, 2005

Tornadoes in Kansas, June 3, 2005

June 3, 2005 · NWS DDC · 5 events in 4 counties and zones

5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 1:20 AM CST, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 3, 1:20 AM CST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT FRI JUN 3 2005

.DISCUSSION...

DAYS 1-2...

COMPLICATED FORECAST THIS PERIOD WITH MANY THINGS GOING ON.
CONFIDENCE IN CONVECTIVE LOCATION IS LOWER THAN NORMAL SO WILL NOT
GET CUTE WITH THE POP GRIDS IN THE SHORT TERM. THE GFS/UKMET WILL
BE FOLLOWED AS THE NAM WAS ERRONEOUS AT BRINGING THIS MORNINGS
CONVECTIVE COMPLEX SOUTHEAST ACROSS SW KS INTO THE 700MB WARM
POOL.

TWO POTENT WAVES WERE EVIDENCED IN THE 00Z UPPER AIR DATA, ONE
NEAR EL PASO LIFTING NORTHEAST TOWARD KANSAS, AND ANOTHER OVER NEVADA
WHICH IS ALSO HEADING IN OUR DIRECTION TODAY AND TOMORROW. THE FIRST
WAVE HAS KICKED OFF WIDESPREAD STRONG TO SEVERE CONVECTION OVER WEST
TX THIS MORNING AND THIS ACTIVITY WILL LIKELY MAKE ITS WAY INTO OUR
AREA AFTER 15Z OR SO. VORTICITY ADVECTION DURING THE AFTERNOON
AHEAD OF THE WAVE MAY GENERATE ADDITIONAL CONVECTION OVER THE
EASTERN HALF OF THE AREA. CONVECTION MAY ALSO DEVELOP OVER EASTERN CO
THIS AFTERNOON AHEAD OF THE NEVADA WAVE WHERE THERE WILL BE MORE SUN.
THIS ACTIVITY MAY CONGEAL INTO AN MCS THAT WOULD MOVE EAST ACROSS
WESTERN KS TONIGHT.

THE NEVADA WAVE MOVES EAST INTO KANSAS ON SATURDAY WITH SURFACE
COLD FRONT MOVING SOUTHEAST ACROSS WESTERN KS. THE UKMET IS SLOWER
THAN THE GFS WITH THE UPPER AND SURFACE FEATURES. THUNDERSTORMS WILL
LIKELY DEVELOP ALONG THE FRONT DURING THE AFTERNOON ACROSS SOUTH
CENTRAL KS. OTHER POST FRONTAL SHOWER AND THUNDERSTORM ACTIVITY IS
POSSIBLE FARTHER TO THE NORTH AND WEST CLOSER TO THE UPPER STORM
SYSTEM WHICH WILL STILL BE TO THE NORTHWEST SATURDAY EVENING.
CONVECTION SHOULD MOVE EAST OF THE AREA DURING THE NIGHT SO WILL
TAPER POPS OFF.

DAYS 3-7...

NO CHANGES PLANNED TO GOING EXTENDED FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  63  83  58 /  50  40  20  10
GCK  79  59  79  57 /  40  40  20  10
EHA  80  58  79  56 /  30  40  10  10
LBL  82  60  83  57 /  40  40  10  10
HYS  80  62  80  58 /  50  40  30  10
P28  84  66  87  62 /  60  40  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...SEVERE THUNDERSTORM WATCH UNTIL 5 AM FRIDAY FOR KSZ030...
KSZ031.

&&

LACY/06
Hazardous weather outlook, Jun 3, 4:00 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUN 3 2005

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHWEST KANSAS. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST
ACROSS SOUTHWEST KANSAS TODAY AND WILL COMBINE WITH THE MOIST AND
UNSTABLE AIR OVER THE AREA TO GENERATE STRONG TO SEVERE
THUNDERSTORMS.

TOWARD EVENING, A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED TO MOVE EAST OUT OF SOUTHEAST COLORADO INTO SOUTHWEST
KANSAS. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS ALL
OF SOUTHWEST KANSAS AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES
THRU THE REGION. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. A COLD FRONT WILL MOVE EAST ACROSS SOUTHWEST KANSAS ON
SATURDAY AND WILL BECOME THE FOCUS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT.

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK. IT
IS TOO EARLY TO SAY WHETHER THERE WILL BE ORGANIZED SEVERE WEATHER
OR NOT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

LACY

The radar

The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Ness

When
June 3, 11:58 AM CST to 12:05 PM CST
Where
Ness County, 4 mi SW of Ness City
Rating
F0
Path length
1.8 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
38.417, -99.950

The funnel itself did not make contact but the debris cloud was visible during the tornadoes existence.

Tornado, Ness

When
June 3, 12:05 PM CST to 12:06 PM CST
Where
Ness County, 6 mi SW of Ness City
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -99.983

This was another separate tornado with brief contact with the ground.

Tornado, Grant

When
June 3, 4:25 PM CST to 4:33 PM CST
Where
Grant County, 8 mi N of Ulysses
Rating
F1
Path length
2.2 mi
Path width
100 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -101.367

This tornado kicked up a lot of dirt and debris (tumble weeds). One pivot sprinkler was damaged. This tornado moved into Kearny county.

Tornado, Kearny

When
June 3, 4:33 PM CST to 4:37 PM CST
Where
Kearny County, 15 mi SSW of Lakin
Rating
F0
Path length
1.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -101.350

This tornado moved out of Grant county while dissipating.

Tornado, Stevens

When
June 3, 4:57 PM CST
Where
Stevens County, 1 mi E of Moscow
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
37.333, -101.183

Very brief contact was made with the ground.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462834, 5462835, 5462836, 5462837, 5462838.